Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 167, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 14, 2008, 5:06 PM CDT for Mower County, Minnesota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 5:06 PM CDT (22:06 UTC)
- Expired
- Aug 14, 2008, 5:30 PM CDT
- In force
- 24 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Mower County, MN
The radar
The La Crosse radar (KARX), 145 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:08 PM CDT | TSTM WND DMG | S Austin, MN | LARGE TREE BLOWN DOWN IN MARCUSSEN PARK NEAR THE INTERSECTION OF MAIN ST SOUTH AND 8TH AVENUE. THE TREE WAS BLOCKING THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 142206
SVRARX
MNC099-142230-
/O.NEW.KARX.SV.W.0167.080814T2206Z-080814T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
506 PM CDT THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MOWER COUNTY IN SOUTHEAST MINNESOTA...
* UNTIL 530 PM CDT
* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR AUSTIN...MOVING SOUTH AT 32 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COUNTY ROADS 56 AND 5 AND RIVERBEND CAMPGROUND AROUND 515 PM...
LYLE AROUND 520 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.
LAT...LON 4371 9306 4373 9285 4356 9282 4355 9282
4350 9281 4350 9303 4349 9305 4350 9306
4357 9306
TIME...MOT...LOC 2206Z 350DEG 28KT 4363 9295
$$
BOYNE5 follow-up statements
000
WWUS53 KARX 142212
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
512 PM CDT THU AUG 14 2008
MNC099-142230-
/O.CON.KARX.SV.W.0167.000000T0000Z-080814T2230Z/
MOWER MN-
511 PM CDT THU AUG 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN MOWER COUNTY...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED JUST OF AUSTIN...MOVING SOUTH AT 32 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RIVERBEND CAMPGROUND AROUND 515 PM...
LYLE AROUND 520 PM...
LAT...LON 4371 9306 4373 9285 4356 9282 4355 9282
4350 9281 4350 9303 4349 9305 4350 9306
4357 9306
TIME...MOT...LOC 2211Z 350DEG 28KT 4359 9294
$$
BOYNE000
WWUS53 KARX 142215
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT THU AUG 14 2008
MNC099-142230-
/O.CON.KARX.SV.W.0167.000000T0000Z-080814T2230Z/
MOWER MN-
515 PM CDT THU AUG 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN MOWER COUNTY...
AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR VARCO...OR 6 MILES SOUTH OF AUSTIN...
MOVING SOUTH AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LYLE AROUND 525 PM...
LAT...LON 4371 9306 4373 9285 4356 9282 4355 9282
4350 9281 4350 9303 4349 9305 4350 9306
4357 9306
TIME...MOT...LOC 2215Z 350DEG 26KT 4357 9294
$$
BOYNE000
WWUS53 KARX 142219
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
519 PM CDT THU AUG 14 2008
MNC099-142230-
/O.CON.KARX.SV.W.0167.000000T0000Z-080814T2230Z/
MOWER MN-
519 PM CDT THU AUG 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN MOWER COUNTY...
AT 516 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR COUNTY ROADS
56 AND 5...OR 8 MILES SOUTH OF AUSTIN...MOVING SOUTH AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LYLE AROUND 525 PM...
LAT...LON 4371 9306 4373 9285 4356 9282 4355 9282
4350 9281 4350 9303 4349 9305 4350 9306
4357 9306
TIME...MOT...LOC 2219Z 350DEG 26KT 4354 9293
$$
BOYNE000
WWUS53 KARX 142223
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
523 PM CDT THU AUG 14 2008
MNC099-142230-
/O.CON.KARX.SV.W.0167.000000T0000Z-080814T2230Z/
MOWER MN-
523 PM CDT THU AUG 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN MOWER COUNTY...
AT 520 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LYLE...OR
9 MILES SOUTH OF AUSTIN...MOVING SOUTH AT 23 MPH.
LAT...LON 4371 9306 4373 9285 4356 9282 4355 9282
4350 9281 4350 9303 4349 9305 4350 9306
4357 9306
TIME...MOT...LOC 2223Z 342DEG 20KT 4353 9292
$$
BOYNE000
WWUS53 KARX 142231
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
531 PM CDT THU AUG 14 2008
MNC099-142241-
/O.EXP.KARX.SV.W.0167.000000T0000Z-080814T2230Z/
MOWER MN-
531 PM CDT THU AUG 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOWER COUNTY
EXPIRES AT 530 PM CDT...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.
LAT...LON 4371 9306 4373 9285 4356 9282 4355 9282
4350 9281 4350 9303 4349 9305 4350 9306
4357 9306
TIME...MOT...LOC 2223Z 342DEG 20KT 4353 9292
$$
BOYNEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:45 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 14, 2:45 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 PM CDT THU AUG 14 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY CURRENTLY...WEAK 500 MB TROUGH/SHORTWAVE ENERGY...ALONG WITH SOME WEAK SFC CONVERGENCE...WERE WORKING WITH LESS THAN 1000 J/KG MLCAPE TO FIRE SCATTERED SHOWERS/STORMS ACROSS THE AREA. THE SOUTHWARD MOVING PCPN WILL CONTINUE INTO THE EVENING...DIMINISHING AS THE WEAK FORCING LOSES THE INSTABILITY AND HIGH PRESSURE/DRIER AIR SINKS IN FROM THE NORTH. SOME ISOLATED STRONGER STORMS WILL BE POSSIBLE THROUGH SUNDOWN...WITH 1/2 INCH HAIL AND WIND GUSTS OF 30-40 MPH POSSIBLE...ALONG WITH TORRENTIAL DOWNPOURS. VERY INTERESTING UPPER LEVEL PATTERN TO PERSIST INTO THE WEEKEND...WITH A CLOSED 500 MB LOW DROPPING NEARLY DUE SOUTH ACROSS THE PLAINS AND FRONT RANGE OF THE ROCKIES...WHILE THE MAIN TROUGH AXIS SWINGS FROM THE GREAT LAKES SOUTHEAST ACROSS THE APPALACHIANS. AT THE SFC...A HIGH SLIDES SOUTHWARD ACROSS THE REGION...AND LOOKS TO BE THE DOMINANT WEATHER FEATURE FOR FRIDAY AND THROUGH THE WEEKEND. THIS SHOULD KEEP THE BULK OF THE REGION DRY...WITH PLENTY OF SUN. HOWEVER...BOTH THE 14.12Z GFS/NAM HINT AT DROPPING A SFC BOUNDARY ACROSS NORTHERN PARTS OF THE REGION BY SATURDAY NIGHT...ASSOCIATED WITH SHORTWAVE ENERGY OVER SOUTHEAST CANADA. WHILE THERE WILL BE NO GULF MOISTURE TO TAP INTO...AS THE WIND FIELDS HOLD FROM THE WEST TO NORTHWEST...850 MB MOISTURE TRANSPORT VECTORS INDICATE SOME MOISTURE TO WORK WITH. PW/S LOW...BUT STILL AROUND 1 1/4 INCH. MUCAPES SAT/SUN AFTERNOONS OF 500-1000 J/KG ALSO PROGGED...WITH 850-700 MB LAPSE RATES IN THE VICINITY OF THIS BOUNDARY OF 7.5-8 C/KM. NOT OVERLY DYNAMIC...BUT PROBABLY ENOUGH FOR SOME SMALL SHOWER/STORM CHANCES. THE QUESTION IS WHERE THIS SFC FEATURE WILL BE. NAM AND 09Z SREF ONLY HINT AT SOME QPF ACROSS NORTHERN/NORTHEAST WI SAT NIGHT/SUN...WHILE THE GFS IS DRY. CONSIDERING THE WEAK QPF RESPONSE...AND UNCERTAINTY OF WHERE THIS BOUNDARY COULD LIE...WILL KEEP POPS OUT OF THE FORECAST AREA FOR NOW. SOMETHING TO WATCH FOR THE LATER HALF OF THE WEEKEND THOUGH. PROBABLY WILL SEE A FEW MORE CLOUDS THAN NORMALLY EXPECTED WITH THE HIGH OVERHEAD AS A RESULT. AS FOR THE FOG POTENTIAL...DRIER EASTERLY FLOW TONIGHT IS NOT FAVORABLE FOR FOG FORMATION. HOWEVER...WINDS LOOK LIGHTER COME SAT MORNING...WHICH COULD RESULT IN SOME VALLEY FOG FORMATION. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY MEDIUM RANGE MODEL TRENDS ARE TO CONTINUE TO BUILD IN A 500 MB RIDGE ACROSS THE REGION FOR THE EARLY PART OF NEXT WEEK...WHILE AT THE SFC A HIGH SETTLES ACROSS THE EASTERN GREAT LAKES...GRADUALLY TRANSITIONING OVER THE NEW ENGLAND STATES LATER IN THE WEEK. BY THU...A SOUTHERLY FLOW RETURNS...WITH GOOD MOISTURE RETURN/LOW LEVEL JET INFLUENCE THAT COULD LEAD TO SOME PCPN CHANCES. ONE DIFFERENCE BETWEEN THE GFS AND ECMWF IS THE ECMWF HINTS AT DROPPING A SFC BOUNDARY ACROSS THE REGION MONDAY/MONDAY NIGHT...WHILE THE GFS KEEPS THIS FEATURE FARTHER TO THE EAST. CONSIDERING THAT EVEN WITH THE ECMWF THE SMALL CHANCES WOULD BE MORE NORTH AND EAST...WILL LEAVE THIS PERIOD OF THE FORECAST DRY FOR NOW. && .AVIATION... LAST RIPPLE OF ENERGY ALOFT WILL CONTINUE SCT-NUMEROUS SHRA/TSRA THROUGH THE EVENING HOURS. LACK OF SURFACE FOCUS WILL LEAD TO LOW CONFIDENCE ON IF/WHEN THIS ACTIVITY HITS A TAF SITE. WILL CONTINUE WITH CB MENTION UNTIL STORMS ON RADAR SEEM MORE CERTAIN TO DIRECTLY INFLUENCE TAF SITES. THREATS FROM THESE WILL BE SMALL HAIL AND WIND GUSTS TO 30KT OR SO AS STORMS COLLAPSE. SHOULD SEE GENERAL VFR CONDS OUTSIDE OF THE SHRA/TSRA ACTIVITY...WITH DEEPENING/BUT LIGHT EASTERLY FLOW THROUGH THE NIGHT. SKIES SHOULD CLEAR WITH TIME. UNCERTAIN ABOUT VALLEY FOG POTENTIAL AT KLSE DUE TO STRONG SUBSIDENCE/EASTERLY FLOW WHICH IS A PRETTY DRY FLOW INTO THE OVERNIGHT. IN ADDITION...EASTERLY FLOW MAY TEND TO PUSH ANY FOG AWAY FROM KLSE AIRFIELD...TO WEST SIDE OF MS VLY. HOWEVER...ANY SHRA WILL ADD BOUNDARY LAYER MOISTURE WHICH SHOULD BE TRAPPED UNDER DEEPENING INVERSION THROUGH THE NIGHT. COULD GO EITHER WAY. FOR NOW...WILL PLAY BCFG WITH VFR CONDITIONS AND LET FURTHER TAF ISSUANCES RESOLVE THIS. BINAU && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
Hazardous weather outlook, Aug 14, 2:24 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 224 PM CDT THU AUG 14 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-151000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 224 PM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THROUGH TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE MIDDLE EVENING HOURS...MAINLY WEST OF THE MISSISSIPPI RIVER AND INTO EXTREME SOUTHWEST WISCONSIN. THE STRONGEST STORMS WILL BE CAPABLE OF HAIL RANGING IN SIZE FROM PEA TO DIME SIZE...AND WIND GUSTS TO 40 MPH... THOUGH THESE TYPES OF THREATS WILL BE ISOLATED AT BEST. THE MAIN THREATS WITH THESE SCATTERED STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING STRIKES...AND SINCE STORMS WILL BE SLOW MOVING...HEAVY DOWNPOURS WHICH MAY BRING A QUICK INCH OF RAIN IN A HALF HOURS TIME...WITH STREET FLOODING IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS SHOULD MONITOR THUNDERSTORM DEVELOPMENT THROUGH THE EARLY EVENING...AND REPORT ANY HAIL OR GUSTY WINDS. ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BINAU
In the hours before
Local storm report, Aug 14, 2:33 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
233 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL ROCHESTER 44.01N 92.48W
08/14/2008 E0.75 INCH OLMSTED MN AMATEUR RADIO
PEA TO DIME SIZED HAIL BEING REPORTED IN ROCHESTER.
COVERING DECK. ALSO 1.50 INCHES OF RAIN.
&&
BINAULocal storm report, Aug 14, 3:28 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 2 NE STEWARTVILLE 43.88N 92.46W
08/14/2008 E1.00 INCH OLMSTED MN PUBLIC
PUBLIC REPORTS DIME TO QUARTER SIZE HAIL AND HAIL RIPPED
LEAVES OFF OF TREES.
&&
DTJThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:28 PM CDT | Areal Flood Advisory | ARX | Olmsted | 43 min |
| Aug 14, 2:50 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower, Olmsted | 22 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.